MAUDE Adverse Event Report: CONSOLIDATED MEDICAL EQUIPMENT GOLDVAC PUSH BUTTON INTEGRATED SMOKE PENCIL; GOLDVAC PENCIL

CONSOLIDATED MEDICAL EQUIPMENT GOLDVAC PUSH BUTTON INTEGRATED SMOKE PENCIL; GOLDVAC PENCIL
Catalog Number 60-7510-005
Medical Device Problem Code Self-Activation or Keying (1557)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 08/09/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device is expected for evaluation and a supplemental report will be filed upon the completion of the device evaluation and complaint investigation.
 
Event or Problem Description
A c-section was going to be performed with the assistance of a goldvac integrated smoke pencil.The goldvac cautery pencil was placed in the bag of the c-section drape, where it turned on.The surgeon picked it up and it did not stop; it kept working without the buttons being pressed.To turn off the golvac pencil, it had to be unplugged from the machine.The patient suffered a burn on her thigh.This event occurred during pre-op testing, not during surgery.Four attempts to gather more information from the user facility and reporter were made.The degree of the burn, procedure completion/delays, or additional treatments are unknown, to date.This report is made on the basis of a reported malfunction, with potential for injury with reoccurrence.
 
Additional Manufacturer Narrative
Correction: corrected unique identified number manufacture narrative: the used device was returned for evaluation with its original opened packaging.Device catalog and ref numbers were verified.No electrode was received with the device.Visual inspection found the device to perform as intended.The insulation was observed to be intact.The handpiece casing was separated to inspect the inner components.The outer blue wiring insulation was breached on the distal end, however; the inner wirings insulation was not breached.No defects were observed with the devices' cut, coag, ground wiring and pcb board soldering.Functional testing found the device to perform as intended.The device was actuated with a system 7500 and a goldvac accessory electrode.The reported device was observed to activate a normal response when the coag and cut buttons were pressed with normal pressure, even while agitating the plug, wiring and handpiece.Auto activation or further defects were not observed.A digital multimeter was used to inspect continuity of the device cut and coag wiring.No continuity was observed for this testing.Defects potentially causing a short circuit or auto activation were not observed.A review of the manufacturing documents has verified the devices were produced per current and approved procedures and material specifications.Non-conformances regarding the product's identity, quality, safety, effectiveness or performance were not identified during manufacture that would contribute to this issue.A historical review of complaint data revealed 10 similar complaints of which 5 devices were confirmed in the past two years.In the same timeframe 890,193 units have been sold worldwide, making the rate of occurrence of this failure 0.001 percent.The instructions for use advise the user of the following: always place unused associated electrosurgical accessories in a safe insulated location such as the provided holster when not in use.These devices should never be used when: in the presence of flammable gases, flammable prep solutions or drapes, oxidizing gases such as nitrous oxide, or in oxygen-enriched environments.Never allow cables connected to these devices to be in contact with skin of the patient or the operator during electrosurgical activations.Inspect and test each device before use.This issue will continue to be monitored through the complaint system to assure patient safety.

Brand Name
GOLDVAC PUSH BUTTON INTEGRATED SMOKE PENCIL
Common Device Name
GOLDVAC PENCIL
Manufacturer (Section D)
CONSOLIDATED MEDICAL EQUIPMENT
ave. alejandro dumas no. 11321
complejo industrial chihuahua
chihuahua, chihuahua CP 31 136
MX  CP 31136
MDR Report Key6836362
Report Number3007305485-2017-00193
Device Sequence Number41463
Product Code GEI
UDI-Device Identifier20653405056338
UDI-Public(01)20653405056338(17)190403(10)201704035
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K081634
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/18/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date04/03/2019
Device Catalogue Number60-7510-005
Device Lot Number201704035
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/28/2017
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/09/2017
Supplement Date Received by Manufacturer09/29/2017
Initial Report FDA Received Date08/31/2017
Supplement Report FDA Received Date10/18/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1